Kansas, 2003

Tornado in Kansas, May 4, 2003

May 4, 2003 · NWS SGF · 1 event in 1 county or zone

This storm is known to have initiated the unforgettable series of events of 4 May, 2003. This classic supercell rapidly developed over Montgomery County, Kansas, eventually moving into southwestern Crawford County, Kansas where it spawned a very large and destructive tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
20
Property damage
$7.2 million
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

This storm is known to have initiated the unforgettable series of events of 4 May, 2003. This classic supercell rapidly developed over Montgomery County, Kansas, eventually moving into southwestern Crawford County, Kansas where it spawned a very large and destructive tornado. This tornado laid out a path of destruction for 27 miles of farm land and small communities through Crawford County. This event also claimed three lives and injured 20 in eastern sections of the county, where the tornado had strengthened to F-4 status. The tornado continued on the ground into Barton County, Missouri.Sharon Lasbrook age 48, was deceased from being thrown out of her mobile home and into a field. Her home was completely disintegrated by the twister.George Bolte age 68, was taking cover in his manufactured home and laying over his wife to protect her from flying debris. While saving her life, he was deceased from the debris.Josephine Maghe age 87, was taking cover within her frame home as the tornado arrived. She was deceased from being struck into the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 2:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 4, 2:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

WARM FRONT HAS HUNG UP IN THE OZARKS REGION (AS USUAL). VERY STRONG
PRESSURE FALLS TO THE NORTH OF THE WARM FRONT SHOULD ALLOW THE WARM
FRONT TO BEGIN TO ACCELERATE NORTHEASTWARD THROUGH THE REGION.
VISIBILITIES AND CEILINGS HAVE FALLEN AT THE AIRPORT WHICH LIKELY
MEANS THE WARM FRONT IS ABOUT TO MAKE IT THROUGH HERE SHORTLY.
BEHIND THE WARM FRONT CEILINGS WILL RISE AND STRATUS MAY BEGIN TO
BREAK UP SOME. MEANWHILE...THE DRY LINE IS CONTINUING TO SHARPEN
WITH RAPID FALLS IN DEWPOINTS OVER CENTRAL KS BEHIND THE DRY LINE.

WARM SECTOR IS FAIRLY NARROW DUE TO THE WARM FRONT GETTING HUNG UP
OVER THE OZARKS. OUR 18Z SOUNDING SHOWED A SIGNIFICANT CAP JUST
BELOW 750 MB. UPSTREAM RAOBS SHOW SUBSTANTIALLY COLDER MID
TEMPERATURES UPSTREAM. 18Z TOP SOUNDINGS SHOWED THE CAP HAD
EFFECTIVELY BEEN ERASED IN THE NORTHERN PORTIONS OF THE WARM SECTOR.

OVER THE WESTERN PORTIONS OF OUR CWA WE HAVE REALLY DESTABILIZED
NICELY AND THOSE AREAS THAT HAVE SEEN SOME SUNSHINE HAVE THE
GREATEST POTENTIAL OF TORNADOS. THE FURTHER EAST THE LCL HEIGHTS ARE
LOWER BUT UNTIL WE GET SOME HEATING STORMS WOULD LIKELY CHOKE IN
THIS ATMOSPHERE TO THE NORTH OF THE WARM FRONT.

DURING THE NEXT 2 HOURS LOOK FOR RAPID SEVERE THUNDERSTORM
DEVELOPMENT TO CONTINUE ALONG THE DRYLINE AND ALSO ALONG THE
CONVERGENCE ZONE OVER EASTERN KANSAS. THESE STORMS WILL LIKELY BEGIN
TO AFFECT OUR KANSAS COUNTIES BETWEEN 21Z AND 22Z.

POTENTIAL FOR SIGNIFICANT SEVERE WEATHER INCLUDING TORNADOS
CONTINUES TO INCREASE OVER OUR FAR WESTERN AREAS.

WE WILL BE LAUNCHING A 21Z SOUNDING TO DETERMINE WHAT IS GOING ON
WITH THE CAP.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 12:00 PM CST, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 4, 11:41 AM CST, 3 hours 54 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-050000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 31...IN
EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...GREENE...
HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...
STONE AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI

The radar

The Tulsa radar (KINX), 144 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crawford

When
May 4, 3:35 PM CST to 4:15 PM CST
Where
Crawford County, 6 mi NW of Mc Cune
Rating
F4
Path length
27 mi
Path width
880 yd
Deaths
3 direct, 0 indirect
Injuries
20 direct, 0 indirect
Property damage
$7.2 million
Crop damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.417, -95.100

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Crawford2003-05-0448FemaleMobile/Trailer HomeDirect
Tornado, Crawford2003-05-0468MalePermanent HomeDirect
Tornado, Crawford2003-05-0487FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358086.